Alert archive / Pennsylvania / Flood Watches in 2009

Flood Watch 3, NWS State College, PA

December 9, 20094 counties in Pennsylvania

NWS State College, PA issued this flood watch at Dec 9, 2009, 3:29 AM EST for 4 counties in Pennsylvania. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2009, 3:29 AM EST (08:29 UTC)
Expired
Dec 9, 2009, 12:50 PM EST
In force
9 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Adams County, PA, Lancaster County, PA, Lebanon County, PA, York County, PA

The radar

The Sterling radar (KLWX), 139 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 8.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2009-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2009-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flood watch went out at Dec 9, 1:11 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Dec 9, 1:11 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
111 AM EST WED DEC 9 2009

.SYNOPSIS...
LOW PRESSURE OVER ILLINOIS WILL MOVE UP TO MICHIGAN BY NOON
WEDNESDAY. SEVERAL INCHES OF SNOW WILL ACCUMULATE BEFORE IT TURNS
TO A WINTRY MIX AND THEN TO PLAIN RAIN WEDNESDAY MORNING. WINDY
AND COLDER WEATHER IS IN STORE FOR WEDNESDAY NIGHT AND THURSDAY.
HIGH PRESSURE WILL BUILD OVER THE STATE FRIDAY AND SATURDAY. A
WEAK STORM SYSTEM MOVING ALONG THE MID-ATLANTIC COAST MAY BRING
SOME LIGHT SNOW TO THE REGION SATURDAY.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
SPOTTER REPORTS INDICATE THAT SNOW IS MODERATE TO HEAVY ACROSS THE
LAURELS IT SHOULD MOVE INTO THE THE CENTRAL MOUNTAINS...AND
TO THE NORTHEAST BY MIDNIGHT. SLEET AND SNOW ALSO MIXING IN JUST
TO THE S OF THE MD BORDER. RADAR MOSAIC PAINTS A GOOD PICTURE OF
THE HEAVIEST RETURNS TIED RIGHT TO THE RIDGE TOPS OF THE SW. FIRST
BAND OF SNOW ASSOCIATED WITH STRONG UVV/S IN THE 7H TO 5H LAYER
/290-300 THETA E LAYER/ IS MOVING THRU FIG/UNV ATTM. NEXT
BAND/AREA IS ALONG THE LEADING EDGE OF BEST UVV/S TO COME FOR THE
REST OF THE NIGHT -- WHICH IS CURR OV NRN WV AND SWRN PA. IT
SHOULD CONTINUE TO INTENSIFY AND MOVE THROUGH OVERNIGHT. THE TEMPS
ARE GENERALLY AOA FRZG BUT DEWPOINTS STILL IN M-U 20S...SO WILL
LIKELY SEE THEM DROP JUST A DEG OR TWO BEFORE STEADYING OFF OR
RISING LATER TONIGHT. DRY/MILDER AIR ALREADY WRAPPING INTO CENTRAL
WV AND ERN OH. PRECIP ALL RAIN THERE. LWR SUSQ WILL SEE THE PRECIP
START OUT AS SN BUT ONLY FOR A SHORT TIME AND BY 2 OR 3 AM SHOULD
BE JUST RA. OTHERWISE...CHANGE TO IP/ZR WILL COME FASTEST FOR THE
LAURELS AND TO THE REST OF THE AREA FM S-N LATER TONIGHT. WHILE
THE INTENSITY FOR THE FIRST 6 HRS WILL BE STRONG...EXPECT THE
SLPPY MIX TO KEEP MORNING ACCUMS HEAVY IN WEIGHT/WATER
CONTENT...BUT NOT IN DEPTH. OVERALL...SEE NO NEED FOR CHANGES TO
CURRENT FLAGS. HAVE UPDATED WSW FOR WORDS...BUT NUMS AND TIMING
APPEAR SOLID.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH 6 PM THURSDAY/...
MDLS CONTINUE TO HOLD ONTO AL FOR LONGER DURATION LOW/MID LVL
SUB- FREEZING AIR ACROSS THE NRN MTNS...SOUTH AND EAST TO THE MID
SUSQ VALLEY.

UP TO ONE HALF INCH OF ICE APPEARS LIKELY ACROSS THE HIGHER
TERRAIN OF CAMBRIA AND SOMERSET COUNTIES (WITH THE 09Z SREF...AND
12Z NAM/GFS SHOWING AROUND 0.50 OF ICE INVOF OF KJST)....WHILE 4
TO 6 INCHES OF SNOW TOPPED BY AROUND 0.25 OF AN INCH OF ICE SHOULD
OCCUR ACROSS MCKEAN AND POTTER COUNTIES.

AGAIN...WE SEE VERY GOOD AGREEMENT BETWEEN THE OVERNIGHT AND 12Z
U.S. OPERATIONAL MODELS...GEM...AND EC WITH RESPECT TO 12-18 HOUR
SNOW TOTALS OF 4 TO 7 INCHES ACROSS THE NRN MTNS...WITH 2 TO 4
INCHES ACROSS THE CENTRAL SLICE OF COUNTIES...NEAR AND JUST EAST
OF THE ALLEGHENY FRONT. LITTLE CHANGE IS SEEN ON THE 12Z NAM AND
GFS RUNS.

FOR FINE TUNING PURPOSES...WILL CONTINUE TO LEAN MORE TWD THE 12Z
NAM FOR PRECIP TYPE...TIMING AND AMOUNT...COMPARED TO THE GFS
WHICH PAINTS A MUCH LARGER AREA OF HEAVY ICING ACROSS THE CENTRAL
RIDGE AND VALLEY REGION.

AREAS SOUTH AND EAST OF HARRISBURG WILL LIKELY SEE JUST AN INCH
OR TWO OF COMBINED SNOW AND SLEET...WHERE ENS PTYPES/AND JUST
ABOVE FREEZING SURFACE TEMPS DON/T INDICATE MUCH CHC OF FZRA.

MIN TEMPS IN THE U20S/L30S LIKELY TO BE REALIZED SHORTLY AFTER THE
ONSET OF PRECIP AROUND MIDNIGHT...THEN STEADY OR VERY SLOWLY
RISING READINGS THEREAFTER UNDER WARM PATTERN ALOFT.

WARM AIR ADVECTION WILL CONTINUE WED AS A LLVL 850MB JET IS PROGGED
ARND 40-50KTS PUSHES TEMPS NEAR 40 DEG...WHICH WILL PUSH AN
REMAINING FZRA OVER TO RA ACROSS THE CWFA. CONFIDENCE REMAINS HIGH
THAT A DRY WEDGE ALOFT LIFTS INTO CENTRAL PA MIDDAY WED...AND
COULD CUTOFF PRECIP FOR MUCH OF THE AFTN. 500MB TROUGH AXIS
QUICKLY PIVOTS THRU MIDDAY WED...HOWEVER IT DOESN/T APPEAR THERMAL
RIDGE DEPARTS UNTIL LATE WED.

TRAILING COLD FRONT WILL PUSH THRU THE REGION LATE WED AFTERNOON
AND WED EVE...WITH A QUICK INCREASE IN WESTERLY WINDS. HAVE POSTED
A HIGH WIND WATCH FOR THE WRN PENN MTNS WHERE BUFKIT PROFILES SHOW
THE INCREASINGLY DEEP MIXED LAYER TAPPING 50-60 KT WINDS FROM JUST
A FEW THOUSAND FEET ABOVE THE SURFACE. SOME CONCERN THAT CURRENT
MODEL 3 HOURLY PRESSURE CHANGES OF 3-5 MB DONT SUPPORT/HIGHLIGHT
THIS STRONG WIND POTENTIAL. IT APPEARS THAT 40-45 MPH WIND GUSTS
WILL OCCUR ACROSS THE CENTRAL AND ERN PORTIONS OF THE CWA WED
NIGHT...POSSIBLY WIND ADVISORY CRITERIA AROUND 40 KTS.

ATTM EXPECT UPSLOPE SN/LAKE EFFECT SN NOT TO OCCUR UNTIL LATE
WED...HOWEVER RESONANCE TIME OVER THE LAKES WILL BE MINIMIZED AT
ONSET PROVIDING A CELLULAR LOOK TO PRECIP FOR NW MTNS. MODELS SHOW
THE MAIN FOCUS FOR AN INTENSE/SINGLE LES BAND TO HUG THE NW PENN
LAKE SHORE AND HEAD INTO SWRN NEW YORK WED NIGHT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
ACTIVE WEATHER PATTERN CONTINUES THROUGH THE PERIOD.

VERY INTENSE W/NWSTRLY FLOW WILL BE IN PLACE ACROSS THE MID-
ATLANTIC REGION THUR/FRI/SAT. STRONG UPPER JET OVER 850MB WINDS
OF 40-50KTS WILL BRING WINDY/BLUSTERY CONDITIONS TO ESPECIALLY
THE HIGHER TERRAIN WED NIGHT INTO THU...AND HIGH WIND WATCH
ALREADY IN EFFECT. WINDS DIMINISH AS THU WEARS ON...BUT COLDER AIR
BEGINS TO SLIP IN FROM THE WEST MAKING THU NIGHT INTO FRI THE
COLDEST PERIOD. LOWS THU NIGHT PROGGED TO RANGE FROM 10-20
DEGREES...AND COULD BE EVEN COLDER IN NORTHERN VALLEYS IF WINDS
DECOUPLE AND SKIES CLEAR. WESTERLY FLOW WILL BRING LAKE EFFECT
SNOW SHOWERS MAINLY TO WARREN CO /FLOW WILL DIRECT HEAVIEST SNOW
INTO W NY NORTH OF PA/ WHERE SEVERAL INCHES COULD ACCUMULATE BY
FRI.

SFC RIDGE SLIPS IN FROM THE SOUTH SAT/SUN...BUT LOOKS LIKE IT WILL
BREAK DOWN QUICKLY UNDER PROGRESSIVE FLOW. SHORTWAVE SLIDES NE
FROM GULF OF MEXICO STATES AND COULD BRING SOME LIGHT SNOW TO PA
SAT NIGHT/SUN. TEMPS REMAIN COOL THRU THE UPCOMING WEEKEND.

PATTERN TRENDS BACK TO A MORE WINTERLIKE NW FLOW WITH CONTINUED
CLIMATOLOGICAL CHANCE FOR SNOW SHOWERS IN THE HIGHER TERRAIN MON
INTO TUE...WITH A MORE INTERESTING POTENTIAL STORM BEING PROGGED
FOR WED IN BOTH THE GFS AND ECMWF.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
WIDESPREAD IFR/LIFR EXPECTED AT ALL AIRFIELDS OVERNIGHT IN VARYING
COMBINATIONS OF SNOW...SLEET AND FREEZING RAIN THEN CHANGING TO ALL
RAIN AFTER SUNRISE WEDNESDAY. IN ADDITION TO POOR CIGS AND
VSBYS...POSSIBILITY OF LLWS WILL BE PRESENT OVERNIGHT AT ALL
AIRFIELDS WITH STRONG SERLY WINDS AT THE SFC SWITCHING TO STRONG
SRLY ABOVE THE DECK.

WITH VERY STRONG DYNAMICS...AND SW FLOW...SOME CHC FOR JUST A SCT
DECK OF CLDS BY LATE MORNING...OR EARLY AFT...GIVEN DRY SLOT.

WINDS WILL SHIFT TO THE NW LATE THIS AFTN...BUT WITH SUCH DEEP
SYSTEMS...WINDS WILL TEND MORE FROM THE SW THAN OFTEN FCST. THIS
ALONG WITH A LOT OF DIRECTIONAL SHEAR...LAKE EFFECT WILL BE SLOW
TO GET INTO THE AREA IN THE TIME FRAME FROM LATE WED INTO THU AND
FRI. BEST CHC WILL BE LATER ON THU INTO FRIDAY ACROSS THE MTS.

OUTLOOK...
WED NIGHT/THUR...MVFR/IFR NORTH AND WEST IN SNOW SHOWERS
MAINLY IN THE MOUNTAINS. STRONG WESTERLY WNDS.

FRI/FRI NIGHT...MVFR (AND LOCALIZED IFR) WEST WITH SCATTERED
SNOW SHOWERS IN MTNS OF NORTHERN AND WESTERN PA. VFR MOST OF
CENTRAL AND EAST. STILL WINDY.

SAT/SUN...VFR...POSSIBLY DECREASING TO IFR/MVFR SHOULD A SYSTEM
ALONG THE CAROLINA COAST EDGE A LITTLE FARTHER NW...AND PROVIDE
THE REGION WITH LIGHT SNOW.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR
PAZ004-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>058-063.
HIGH WIND WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT FOR
PAZ004>006-010-011-017-024-033.
WINTER STORM WARNING UNTIL 11 AM EST THIS MORNING FOR PAZ005-
006-024-033.

&&

SYNOPSIS...DANGELO/LAMBERT
NEAR TERM...DANGELO/LAMBERT
SHORT TERM...LAMBERT
LONG TERM...RXR
AVIATION...GARTNER/MARTIN
Hazardous weather outlook, Dec 8, 2:02 PM EST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
202 PM EST TUE DEC 8 2009

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>058-063-
091915-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-CUMBERLAND-
202 PM EST TUE DEC 8 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

WESTERLY WINDS WILL INCREASE WEDNESDAY NIGHT TO 20 TO 25 MPH...
WITH GUSTS BETWEEN 40 AND 45 MPH AS COLDER AIR SURGES INTO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

PAZ004-010-011-017-091915-
WARREN-ELK-CAMERON-CLEARFIELD-
202 PM EST TUE DEC 8 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM
EST WEDNESDAY...
...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   HIGH WIND WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

PAZ005-006-024-033-091915-
MCKEAN-POTTER-CAMBRIA-SOMERSET-
202 PM EST TUE DEC 8 2009

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 11 AM
EST WEDNESDAY...
...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   HIGH WIND WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

PAZ059-064>066-091915-
LEBANON-ADAMS-YORK-LANCASTER-
202 PM EST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SNOW AND SLEET WILL OVERSPREAD THE AREA THIS EVENING...PRODUCING
AROUND AN INCH OF ACCUMULATION AND SOME SLIPPERY CONDITIONS BEFORE
CHANGING OVER TO RAIN LATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WESTERLY WINDS WILL INCREASE WEDNESDAY NIGHT TO 20 TO 25 MPH...
WITH GUSTS BETWEEN 40 AND 45 MPH AS COLDER AIR SURGES INTO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:38 AM ESTWind AdvisoryCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 27 more26 hr
Dec 9, 1:04 PM ESTSevere Thunderstorm WarningCTPWarren56 min
Dec 9, 1:31 PM ESTSevere Thunderstorm WarningCTPElk, McKean, Warren59 min
Dec 9, 1:41 PM ESTSpecial Weather StatementCTPClearfield49 min
Dec 9, 1:49 PM ESTSevere Thunderstorm WarningCTPCambria, Clearfield, Somerset41 min
Dec 9, 2:51 PM ESTSpecial Weather StatementCTPCentre, Clinton, Lycoming, Mifflin39 min
Dec 9, 3:27 PM ESTSpecial Weather StatementCTPClearfield, Elk33 min
Dec 9, 3:52 PM ESTSpecial Weather StatementCTPCambria38 min
Dec 9, 3:57 PM ESTSpecial Weather StatementCTPCameron33 min
Dec 9, 4:05 PM ESTSpecial Weather StatementCTPBlair, Huntingdon40 min
Dec 9, 4:23 PM ESTSpecial Weather StatementCTPCentre, Clinton37 min

Nearby

Flood Watches in Pennsylvania, 2009Every flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.